Serious neuropsychiatric adverse events in adolescents are far more common with acute synthetic cannabinoid toxicity than with traditional cannabis toxicity, according to a registry study.
“There are dangerous symptoms affecting the neurologic and psychiatric systems from synthetic cannabinoid usage in adolescents,” Dr. Sarah Ann R. Anderson-Burnett from Columbia University Herbert and Florence Irving Medical Center, New York City, told Reuters Health by email. “Adolescent use of synthetic cannabinoids can lead to severe outcomes, such as coma, seizures, and severe agitation, and understanding this toxicity profile is critical to managing these patients.”
Reported poisonings due to synthetic cannabinoids have increased significantly since 2011, and the number of patients across all age groups seeking emergency medical treatment of synthetic cannabinoid (SC) toxicity is 30 times that of cannabis-associated visits.
Dr. Anderson and colleagues used data from the Toxicology Investigators Consortium Case Registry to compare the neuropsychiatric presentation of adolescents to the emergency department after SC exposure versus cannabis exposure.